Minnesota, 2017

Hail in Minnesota, June 7, 2017

June 7, 2017 · NWS DLH · 1 event in 1 county or zone

Thunderstorms produced gusty winds and hail across portions of Itasca and Crow Wing Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms produced gusty winds and hail across portions of Itasca and Crow Wing Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 7, 5:29 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 7, 5:29 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
629 PM CDT Wed Jun 7 2017

.SHORT TERM...(This evening through Thursday)
Issued at 339 PM CDT Wed Jun 7 2017

A slow-moving line of showers and isolated thunderstorms will move
across the Northland today into tonight, with a few strong storms
producing small hail and gusty winds possible. Otherwise warm today
ahead of a "cool" front, then a bit cooler with a continue chance
for showers and a few storms Thursday across the MN Arrowhead and
northwest Wisconsin.

On the synoptic scale a mid-level shortwave trough is over the
northern Plains and southern Manitoba today, slowly moving east into
the upper Midwest. At the surface a north-south oriented warm front
is lifting east across northeast Minnesota with showers that have
been gradually diminishing this morning into the early afternoon as
they outrun the best large-scale lift and better instability. Within
the warm sector of the approaching low dew points have risen into
the mid 50s to near 60, with rising dew points expected through the
rest of the afternoon hours. Surface heating and elevated
instability has resulted in a broad area of 500-1000 j/kg MUCAPE
across western Minnesota early this afternoon, and this instability
is expected to increase and move east through the mid-late afternoon
hours. As it does, diurnal heating should support some isolated to
scattered convective development in north-central Minnesota within
the next few hours ahead of the more cold front-related convection
over the red river valley. This convective activity does not look
like a lock, and storms may fail to develop until the cold front
boundary approaches later this evening.

Main threats associated with any storms today into this evening
would be small hail, gusty winds, and brief downpours. A severe
storms is possible, but given the less-than-stellar deep-layer shear
in place, storms will likely remain too short-lived to produce much
in terms of severe storms. The tornado threat which existed across
the red river valley early this afternoon, driven by strong low
level instability and enough surface vorticity to result numerous
funnels and landspout tornadoes, does not appear to make its way
into north-central Minnesota later this afternoon.

Tonight convective activity will taper off towards midnight with
light rain showers possible as low-mid level shortwave trough lifts
east across northern Minnesota towards Ontario north of Lake
Superior. Lows in the low to mid 50s. Some patchy fog is possible in
north-central Minnesota in the wake of the precipitation.

On Thursday another round of showers and thunderstorms is expected
across northwest Wisconsin, with areas east of a line from Hayward
to Ashland possibly seeing a few stronger storms. In northeast
Minnesota there may be some wrap-around showers and a few storms in
the (barely) cooler area aloft behind the trough, but these storms
are not expected to be severe. Highs in the mid to upper 70s with a
north-northwest wind around 5-10 mph.

.LONG TERM...(Thursday night through Wednesday)
Issued at 339 PM CDT Wed Jun 7 2017

The Northland will be heading into a potentially warm and stormy
period of weather late this week through at least early next week.
There multiple opportunities for thunderstorms, some of which could
be strong to severe.

The quietest period may be Thursday night and Friday. An area of
high pressure over northeast Manitoba, as of Thursday evening, will
nose its way into the Lake Superior region by early Friday. This
will set up mostly clear skies and light wind flow. Cool outflow
from Lake Superior will develop, probably bringing areas of fog to
the South Shore, and maybe the lower-lying areas of Duluth near the
shoreline, early Friday. The NAM12 and SREF are suggesting this fog.
The fog should dissipate relatively quickly over land, and the rest
of the day looks fairly sunny and mild. Onshore flow will keep areas
near Lake Superior relatively cool in the 60s and low 70s, but areas
farther inland will climb well into the 70s.

The story changes going into Friday night. By Friday evening, an
upper-level ridge over the Northern Plains and south-central Canada
will be approaching the Northland from the west. An area of surface
low pressure will be near the western Dakotas, with a surface trough
connecting up from the low to another surface low near
southern/central Saskatchewan. A surface warm front will likely
stretch from the Dakotas low down to southern Minnesota, and a cool
front should extend from the Dakotas low into Wyoming. The NAM, GFS,
European, and Canadian suggest storms will likely develop near the
the low and apex of the warm front, and along and ahead of the
trough north of the low, during the evening. These storms, which
will likely develop over North Dakota and southern Saskatchewan and
Manitoba, could develop into a storm complex. This complex might
move, or rather race, east near northern Minnesota or near the
Minnesota/Canada border Friday night as the elevated warm front
lifts through the region. While the main threat of storms will
likely be over the far northern forecast area, storms might also
develop along the elevated warm front as it moves through the
Northland Friday night. The Northland could see strong to severe
thunderstorms during this period because of the plenty of
instability and deep layer wind shear.

The storms could linger into Saturday morning. Otherwise, the low
pressure in the Dakotas will be approaching from the west, lifting
east-northeast Saturday. It should eventually get absorbed by the
other low in Canada. Warm and gusty southerly flow will likely
develop across the Northland, bringing dew points in the lower and
middle 60s into the Northland. Considering the low will be over
northern Minnesota by Saturday afternoon, and the flow looks
relatively strong, think the Twin Ports area and much of the North
Shore will not see the typical lake breeze that tends to keep the
shoreline cooler in situations of approaching low pressure.
Therefore, ramped up the temperature forecast for the Twin Ports
area and Two Harbors area from the previous forecast. Much of the
Northland will likely climb well into the 80s, and areas of the
western and southern forecast area could see lower 90s. The coolest
conditions should be over the Arrowhead and far North Shore. The
Grand Marais and Grand Portage areas will only reach the upper 60s
or low 70s.

Much of the Northland will likely be capped for storm development
for much of Saturday because of being in the warm sector south of
the front. Storms might develop, though, north of the front in far
northern Minnesota by the middle to late afternoon. Also, the low's
cool front may trigger storms across the Twin Ports area, Interstate
35 corridor, and northwest Wisconsin in the very late afternoon and
evening with the passage of the front. This is another potential
opportunity for strong to severe weather because of plenty of
instability and wind shear.

The cool front will likely drop south of the Northland late Saturday
night and early Sunday, but then stall and lift north as a warm
front Sunday afternoon and evening. The warm front will likely set
up over the southern forecast area, or a little ways to the south,
by late Sunday afternoon. Cool easterly flow will likely develop
from Lake Superior in response to the lifting warm front. The GFS,
European, and Canadian suggest area indicating storms will develop
during the late afternoon and evening north of the front, which
could affect areas from central Minnesota to northwest Wisconsin.
This another opportunity for strong to severe thunderstorms.
Precipitable water values might approach 2 inches, so heavy rain
could be a concern. Considering northwest Wisconsin could get storms
Saturday evening, followed by potentially more heavy rain late
Sunday into Sunday night, we need to monitor the potential for
flooding from excessive rainfall.

There is a little less uncertainty Monday into Tuesday. It looks
like an upper level low will move into the western US and begin to
lift into the northern High Plains Monday night into Tuesday. In
response, a surface low might lift from the High Plains of Colorado
into the western Dakotas or Wyoming/Montana area by Tuesday. This
might stall the front near the Northland, or lift a little farther
north, and trigger more showers and thunderstorms late Monday into
Tuesday. Additional rainfall could exacerbate any flooding from any
areas that unfortunately get hit by multiple rounds of rainfall from
the weekend through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed Jun 7 2017

Line of showers and storms was found from near INL to BRD at the
start of the forecast. Expect this activity to move east this
evening, eventually diminishing around sunset. MVFR vsbys are
possible in the vicinity of the stronger storms. Otherwise, VFR.
Some BR is possible, with MVFR vsbys, at HIB and BRD late tonight
until near sunrise before eroding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  74  51  71 /  60  30  20   0
INL  54  78  50  78 /  70  20   0   0
BRD  55  78  54  78 /  30  10   0   0
HYR  56  78  52  76 /  40  40  10   0
ASX  54  75  49  65 /  50  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...Grochocinski
AVIATION...GSF
Hazardous weather outlook, Jun 7, 2:41 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
341 PM CDT Wed Jun 7 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
341 PM CDT Wed Jun 7 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms are possible across northeast
Minnesota and adjacent areas of northwest Wisconsin this afternoon
into the evening hours. Some of the strongest storms may produce
small hail, gusty winds, and brief downpours. There is a marginal
risk for severe thunderstorms which could produce up to quarter
size hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible over the Minnesota Arrowhead and
much of northwest Wisconsin Thursday afternoon. Small hail and
gusty winds are possible from the strongest storms.

Warm temperatures are expected Saturday across much of the
Northland, and Sunday generally south of US Highway 2. Air
temperatures are forecast in the upper 80s to low 90s with heat
index values in the 90s.

Several rounds of thunderstorms are forecast from late Friday
night through Tuesday. There is a potential for strong to severe
thunderstorms Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated This afternoon or
Tonight. However, reports of hail of any size and any wind damage
is encouraged.

LSZ121-140>148-081100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
341 PM CDT Wed Jun 7 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible tonight over western Lake Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday and Thursday evening. Severe
weather is not expected, but a few storms may be strong.

Thunderstorms are possible once again Saturday through Tuesday. A
few storms may be strong to severe.

Grochocinski/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 7, 4:33 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 NNE BRAINERD          46.38N 94.18W
06/07/2017  M0.25 INCH       CROW WING          MN   TRAINED SPOTTER

&&

WL
Special weather statement, Jun 7, 4:44 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
544 PM CDT WED JUN 7 2017

MNZ034-036-072300-
Crow Wing-South Aitkin-
544 PM CDT WED JUN 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
NORTHEASTERN CROW WING COUNTIES...

At 544 PM CDT, a strong thunderstorm was over Ironton, or 10 miles
northeast of Brainerd, moving northeast at 30 mph.

Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Crosby, Aitkin, Ironton, Deerwood, Cuyuna, Cedar Lake, Mission,
Wolford, Riverton, Trommald, Woodrow, Cuyuna Country State Park,
Upper Mission Lake, and Lower Mission Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4637 9406 4646 9416 4670 9396 4650 9370
TIME...MOT...LOC 2243Z 227DEG 26KT 4647 9405

WL
Special weather statement, Jun 7, 4:55 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
555 PM CDT WED JUN 7 2017

MNZ034>036-072315-
Northern Aitkin-Crow Wing-South Aitkin-
555 PM CDT WED JUN 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND
NORTHEASTERN CROW WING COUNTIES...

At 555 PM CDT, a strong thunderstorm was over Cuyuna, or 16 miles
northeast of Brainerd, moving northeast at 30 mph.

Wind gusts up to 30 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Crosby, Emily, Ironton, Deerwood, Cuyuna, Mission, Wolford, Trommald,
Little Pine, Cuyuna Country State Park, Upper Mission Lake, Pine
Knoll, and Lower Mission Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4678 9392 4660 9362 4643 9395 4652 9410
TIME...MOT...LOC 2254Z 220DEG 27KT 4654 9397

WL
Special weather statement, Jun 7, 5:21 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
621 PM CDT WED JUN 7 2017

MNZ036-072330-
South Aitkin-
621 PM CDT WED JUN 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN COUNTY...

At 621 PM CDT, a strong thunderstorm was near Mille Lacs Lake,
moving east at 25 mph.

Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Mille Lacs Lake, Glen, Wealthwood, Rossburg, Farm Island Lake, Ripple
Lake, and Glory.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4636 9378 4647 9380 4659 9349 4633 9339
TIME...MOT...LOC 2320Z 254DEG 22KT 4641 9370

WL
Special weather statement, Jun 7, 5:47 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
647 PM CDT WED JUN 7 2017

MNZ026-035-080000-
Northern Aitkin-South Itasca-
647 PM CDT WED JUN 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AITKIN COUNTY...

At 647 PM CDT, a strong thunderstorm was near Swatara, or 14 miles
northwest of Big Sandy Lake, moving northeast at 30 mph.

Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hill City, Ball Bluff, Haypoint, and Split Hand Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4678 9351 4685 9367 4711 9351 4693 9321
TIME...MOT...LOC 2347Z 220DEG 27KT 4688 9354

WL
Special weather statement, Jun 7, 6:35 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
735 PM CDT WED JUN 7 2017

MNZ026-080045-
South Itasca-
735 PM CDT WED JUN 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA COUNTY...

At 735 PM CDT, a strong thunderstorm was over Grand Rapids, moving
northeast at 35 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Taconite, Pokegama Dam, Gunn,
Bovey, Marble, La Prairie, Calumet, and Wabana Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4712 9354 4718 9362 4746 9355 4731 9322
TIME...MOT...LOC 0035Z 212DEG 30KT 4721 9356

WL

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Itasca

When
June 7, 6:43 PM CST to 6:45 PM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.230, -93.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705089.